Format

Send to

Choose Destination
Iran Red Crescent Med J. 2014 Sep 5;16(9):e20153. doi: 10.5812/ircmj.20153. eCollection 2014 Sep.

Hepatotoxicity of halogenated inhalational anesthetics.

Author information

1
Department of Anesthesiology and Pain Medicine, Iran University of Medical Sciences, Tehran, IR Iran.
2
Department of Genetics, Faculty of Biological Sciences, Tarbiat Modares University, Tehran, IR Iran ; Department of Molecular Hepatology, Middle East Liver Disease Center, Tehran, IR Iran.
3
Department of Molecular Hepatology, Middle East Liver Disease Center, Tehran, IR Iran ; Baqiyatallah Research Center for Gastroenterology and Liver Diseases, Baqiyatallah University of Medical Sciences, Tehran, IR Iran.

Abstract

CONTEXT:

Halogenated inhalational anesthetics are currently the most common drugs used for the induction and maintenance of general anesthesia. Postoperative hepatic injury has been reported after exposure to these agents. Based on much evidence, mechanism of liver toxicity is more likely to be immunoallergic. The objective of this review study was to assess available studies on hepatotoxicity of these anesthetics.

EVIDENCE ACQUISITION:

We searched PubMed, Google Scholar, Scopus, Index Copernicus, EBSCO and the Cochrane Database using the following keywords: "inhalational Anesthetics" and "liver injury"; "inhalational anesthetics" and "hepatotoxicity"; "volatile anesthetics" and "liver injury"; "volatile anesthetics" and hepatotoxicity for the period of 1966 to 2013. Fifty two studies were included in this work.

RESULTS:

All halogenated inhalational anesthetics are associated with liver injury. Halothane, enflurane, isoflurane and desflurane are metabolized through the metabolic pathway involving cytochrome P-450 2E1 (CYP2E1) and produce trifluoroacetylated components; some of which may be immunogenic. The severity of hepatotoxicity is associated with the degree by which they undergo hepatic metabolism by this cytochrome. However, liver toxicity is highly unlikely from sevoflurane as is not metabolized to trifluoroacetyl compounds.

CONCLUSIONS:

Hepatotoxicity of halogenated inhalational anesthetics has been well documented in available literature. Halothane-induced liver injury was extensively acknowledged; however, the next generation halogenated anesthetics have different molecular structures and associated with less hepatotoxicity. Although anesthesia-induced hepatitis is not a common occurrence, we must consider the association between this disorder and the use of halogenated anesthetics.

KEYWORDS:

Anesthesiology; Halothane; Inhalation Anesthesia; Liver Injury Drug-Induced; Sevoflurane

Supplemental Content

Full text links

Icon for PubMed Central
Loading ...
Support Center